Nebraska, 2018Extreme Cold in Nebraska, February 20 to 21, 2018
February 20 to 21, 2018 · NWS LBF · 3 events in 3 counties and zones
A bitter cold arctic air mass brought dangerous wind chills to portions of north central Nebraska during the late evening Tuesday, February 20th, and the overnight and morning hours on Wednesday, February 21st. Lowest wind chills of 30 to 39 below occurred.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A bitter cold arctic air mass brought dangerous wind chills to portions of north central Nebraska during the late evening Tuesday, February 20th, and the overnight and morning hours on Wednesday, February 21st. Lowest wind chills of 30 to 39 below occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Feb 20, 5:21 PM CST, 5 hours 39 minutes earlier.
Area forecast discussion, Feb 20, 5:21 PM CST, 5 hours 39 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
521 PM CST Tue Feb 20 2018
.SHORT TERM...(This evening through Wednesday)
Issued at 318 PM CST Tue Feb 20 2018
Latest satellite imagery shows predominantly clear skies overhead
with a nice line of separation noted between fresh snow-covered
ground and little-no snow across far northwest KS into south
central NEB. Latest water vapor imagery shows an amplified long
wave trough affecting much of the western CONUS and high pressure
offshore the southeast CONUS.
Our sensible weather concern revolves around wind chills tonight
into tomorrow morning. While skies are clear presently overhead,
current thinking is some clouds will make there way into southwest
NEB overnight. However, think these clouds will only have minor
impacts on temperatures overnight. Latest mesoanalysis and MSAS
analysis shows surface high pressure currently over the Northern
High Plains extending into NEB. Surface high pressure will slide
eastward overnight to southeast SD/northeast NEB. Meanwhile, winds
currently 10-15 MPH will lessen through mid evening becoming
light to calm though breezes will persist across northern NEB.
These light breezes with fresh snow cover and cold temperatures
necessitated wind chill warnings and advisories for portions of
northern NEB, coldest across northern Sheridan and western Cherry
(wind chills as low as 35 below zero). Further, the forecast lows
were modified towards the cold-end with respect to the forecast
envelope given the fresh snow. Lows are forecast from about 2
below to 18 below zero, coldest in the extreme northwest.
Tomorrow, despite mostly sunny skies, temperatures will remain
well below-normal with highs largely 15 to 20 degrees below
seasonable normal values. Otherwise, quiet and fair conditions
will prevail.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 318 PM CST Tue Feb 20 2018
Beginning 00z Thursday. A long wave trough centered over the Great
Basin will be the primary player in our weather through Saturday
before swinging through the plains on Sunday. This will promote a
gradual warming trend with near seasonal temperatures expected by
Sunday for the Sandhills and surrounding areas. Precipitation
chances will be tied to a series of shortwaves, first of which
arrives on Thursday. The previous shift noted that saturation in
the lower levels are less than ideal, but shown to increase as the
wave passes through. The models are keying on the development of
precipitation generally in two areas. First is in an area of
strengthening h5-7 FGEN across western portions of our CWA while
weak upglide is maximized. We expect light snow to develop and
expand northeast from southwest Nebraska through the central
Sandhills after 12z. The second area of stronger FGEN develops
across our southeast and extends northeastward after 18z. Both
areas show temperatures support of snow with some weak instability
in the form of neg-EPV. Snow rates on the order of a half inch
per hour would be possible under convective enhancement.
The shortwave pulls to the east as the long wave cruises across
the Rockies. Increasing qg with strong FGEN banding associated
with the long wave will begin the next round of snow to the
forecast area. The main area of potential looks to be squarely
across southwest Nebraska up through north central Nebraska.
Better moisture and stronger combination of lift will promote
moderate accumulations, which most will fall as snow. Temperatures
may be supportive of a brief period of rain or wintery mix, so
will need to monitor closely.
Westerly flow will follow the departing wave with a slight warm up
for late week and early next week. Precipitation chances look to
be slight at best days 6-7 until the next potential wave sets up
mid or late week next week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 521 PM CST Tue Feb 20 2018
VFR conditions the next 24 hours at the KLBF and KVTN terminals.
Mainly SKC conditions tonight and Wednesday. Light and variable
winds tonight will be southerly on Wednesday at less than 10 kts.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
Wind Chill Warning until 10 AM CST /9 AM MST/ Wednesday for
NEZ004-094.
Wind Chill Advisory from 11 PM CST /10 PM MST/ this evening to
10 AM CST /9 AM MST/ Wednesday for NEZ005-006-008.
&&
SHORT TERM...ET
LONG TERM...Jacobs
AVIATION...Roberg
Hazardous weather outlook, Feb 20, 3:16 PM CST, 7 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
316 PM CST Tue Feb 20 2018
NEZ004>010-022>029-035>038-056>059-069>071-094-212130-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
316 PM CST Tue Feb 20 2018 /216 PM MST Tue Feb 20 2018/
This Hazardous Weather Outlook is for portions of western and
north central Nebraska.
.DAY ONE...TONIGHT.
Very cold air will combine with light breezes to create
dangerously low wind chill values across the northeast Panhandle
and the northern Sandhills. A wind chill warning and a wind chill
advisory are in effect for portions of northern Nebraska. The
coldest wind chills are anticipated after midnight across
northern Sheridan and western Cherry counties, as low as 35 below
zero.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
A quick-moving system will bring light snow to the area Thursday.
Up to 1 inch possible, mainly across north central Nebraska.
Another chance for snow returns late Friday into Saturday. Light
to moderate accumulations will be possible, the greatest potential
for snow exists across southwest Nebraska at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte
ET
Extreme Cold/Wind Chill, Eastern Cherry
- When
- February 20, 11:00 PM CST to February 21, 3:00 PM CST
- Where
- Eastern Cherry forecast zone
- Reported by
- ASOS
- Coordinates
- 42.545, -101.119 (the zone’s center; the record gives no point)
Wind Chills as low as 30 below occurred in eastern Cherry County during the early morning. Valentine ASOS recorded a lowest wind chill of 30 below at 6 am CST and again at 8 am CST.
Extreme Cold/Wind Chill, Sheridan
- When
- February 20, 11:00 PM MST to February 21, 3:00 PM MST
- Where
- Sheridan forecast zone
- Reported by
- ASOS
- Coordinates
- 42.505, -102.409 (the zone’s center; the record gives no point)
Wind Chills as low as 38 below occurred in Sheridan County from late evening, through the overnight and into the morning hours. Nearby Alliance ASOS recorded wind chills as low as 31 below to 38 below between 11 pm MST and 7 am MST. Nearby Pine Ridge, South Dakota ASOS also recorded a lowest wind chill of 30 below at 11 pm MST.
Extreme Cold/Wind Chill, Western Cherry
- When
- February 20, 11:00 PM MST to February 21, 3:00 PM MST
- Where
- Western Cherry forecast zone
- Reported by
- ASOS
- Coordinates
- 42.545, -101.119 (the zone’s center; the record gives no point)
Wind Chills as low as 30 below occurred in western Cherry County during the overnight and into the morning hours. Nearby Nearby Pine Ridge, South Dakota ASOS recorded a lowest wind chill of 30 below at 11 pm MST. Nearby Valentine ASOS recorded a lowest wind chill of 30 below at 5 am MST and again at 7 am MST.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Frost and Freeze in California, February 20 to 21, 2018$150 million · 4 events
- Avalanche in Idaho, February 20, 20181 death · 1 event
- Flooding in Michigan, February 20, 2018$9.6 million · 3 events
- Flooding in Indiana, February 20 to 25, 2018$5.8 million · 10 events
- Flash Flooding and Flooding in Illinois, February 20 to 23, 2018$4.0 million · 4 events
- Flash Flooding and Flooding in Missouri, February 20 to 25, 2018$45,000 · 86 events
- Flash Flooding and Flooding in Arkansas, February 20 to 23, 2018$50,000 · 70 kt wind · 51 events
- Damaging Winds in Arkansas, February 20, 2018$105,000 · 60 kt wind · 3 events
- Winter Weather and Astronomical Low Tide in California, February 20 to 22, 201815 events
- Ice Storm and Winter Weather in Oklahoma, February 20 to 22, 201813 events
- Ice Storm in Missouri, February 20, 20189 events
- Drought in Colorado, February 20 to 28, 20188 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 731082, 731080, 731081.